Alert archive / Kansas / Flash Flood Warnings in 2009

Flash Flood Warning 16, NWS Goodland, KS

August 2, 2009Gove County, Kansas

NWS Goodland, KS issued this flash flood warning at Aug 2, 2009, 6:30 PM CDT for Gove County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2009, 6:30 PM CDT (23:30 UTC)
Expired
Aug 3, 2009, 12:30 AM CDT
In force
6 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Gove County, KS

The radar

The Goodland radar (KGLD), 104 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 10:00 PM CDTFLASH FLOOD5 Se Grinnell, KSBIG CREEK FLOODED WITH WATER 40 TO 50 FEET WIDE ACROSS COUNTY ROAD 36

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 210 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1486 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 022330
FFWGLD
KSC063-030530-
/O.NEW.KGLD.FF.W.0016.090802T2330Z-090803T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
630 PM CDT SUN AUG 2 2009

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GOVE COUNTY IN WEST CENTRAL KANSAS...
  THIS INCLUDES THE CITY OF GOVE...

* UNTIL 1230 AM CDT

* AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.

&&

LAT...LON 3908 10076 3907 10040 3879 10039 3880 10075

$$

FOLTZ
3 follow-up statements
000 
WGUS73 KGLD 030217
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
917 PM CDT SUN AUG 2 2009

KSC063-030530-
/O.CON.KGLD.FF.W.0016.000000T0000Z-090803T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GOVE KS-
917 PM CDT SUN AUG 2 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FOR
CENTRAL GOVE COUNTY...

AT 914 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED 4 
TO 6 INCHES OF PRECIPITATION HAD FALLEN OVER PORTIONS OF GOVE COUNTY 
THIS EVENING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GOVE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3908 10076 3907 10040 3879 10039 3880 10075

$$

FOLTZ
000 
WGUS73 KGLD 030352
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1052 PM CDT SUN AUG 2 2009

KSC063-030530-
/O.CON.KGLD.FF.W.0016.000000T0000Z-090803T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GOVE KS-
1052 PM CDT SUN AUG 2 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FOR
CENTRAL GOVE COUNTY...

AT 1000 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING 
OVER THE WARNED AREA. BIG CREEK WAS FLOODED APPROXIMATELY 5 MILES 
SOUTHEAST OF GRINNELL CAUSING COUNTY ROAD 36 TO BECOME IMPASSIBLE.  
ADDITIONAL FLOODING IS LIKELY OCCURRING OVER THE WARNED AREA. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GOVE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3908 10076 3907 10040 3879 10039 3880 10075

$$

FOLTZ
000 
WGUS73 KGLD 030526
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1226 AM CDT MON AUG 3 2009

KSC063-030536-
/O.EXP.KGLD.FF.W.0016.000000T0000Z-090803T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GOVE KS-
1226 AM CDT MON AUG 3 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1230 AM CDT FOR CENTRAL
GOVE COUNTY...

NO ADDITIONAL FLASH FLOOD REPORTS HAVE BEEN RECEIVED. THEREFORE THE 
WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3908 10076 3907 10040 3879 10039 3880 10075

$$

BULLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 4:29 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 2, 4:29 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
329 PM MDT SUN AUG 2 2009

.DISCUSSION...
308 PM MDT SUN AUG 2 2009

SHORT TERM FORECAST CONCERNS ARE POSSIBILITY OF THUNDERSTORMS
OVERNIGHT AND HEAT TOMORROW. LONGER TERM CONCERNS ARE POSSIBILITY
OF THUNDERSTORMS EACH DAY FROM THE MIDDLE THROUGH THE END OF NEXT WEEK.

EXPECT A FEW STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING WITH
GOOD HEATING AND DEWPOINTS IN THE 60S AHEAD OF A SURFACE TROUGH
MIGRATING EASTWARD ACROSS THE FORECAST AREA.

NEAR SURFACE SOUTHWEST FLOW WITH AN AMPLIFYING RIDGE ALOFT WILL
LEAD TO TEMPERATURES RANGING FROM THE MID 90S TO THE LOW TRIPLE
DIGITS ACROSS THE FORECAST AREA ON MONDAY.

THE NAM AND GFS ARE SHOWING SOME DIFFERENCES ON TUESDAY AND
TUESDAY NIGHT IN THE PLACEMENT OF POPS AND THE AMOUNT OF COOL-DOWN
FOLLOWING A COLDFRONT ACROSS THE AREA DURING THE EARLY MORNING
HOURS ON TUESDAY. THE NAM HAS THIS FEATURE MORE SHARPLY DEFINED
AND FURTHER TO THE SOUTH THAN THE GFS. FEEL THE LIKELY SOLUTION IS
SOMEWHERE BETWEEN THE TWO...SO HAVE SPLIT THE DIFFERENCE ON
TEMPERATURES AND AS A RESULT HAVE KEPT A MENTION OF PRECIPITATION
OUT OF THE AREA UNTIL TUESDAY EVENING AS THERE IS A POSSIBILITY OF
THE BOUNDARY RETURNING NORTHWARD AND AIDING IN THE PRODUCTION OF
SOME ISOLATED THUNDERSTORMS.

EXPECT SOME KIND OF ISOLATED TO WIDELY SCATTERED MAINLY EVENING
THUNDERSTORMS EACH DAY ACROSS THE FORECAST AREA DURING THE LATTER
HALF OF NEXT WEEK AND INTO THE WEEKEND AS SEVERAL WAVES MOVE
THROUGH THE UPPER FLOW ALOFT AND THE RIDGE FLATTENS AND IS SHUNTED
EASTWARD AS THE LOW MOVING INTO THE WESTERN U.S. MOVES THROUGH THE
NORTHWEST U.S. AROUND THE UPPER RIDGE.

LOCKHART
&&

.AVIATION...
1121 AM MDT SUN AUG 2 2009

FOR THE 18Z TAF CYCLE...VFR CONDITIONS WILL PREVAIL FOR BOTH KGLD
AND KMCK THROUGHOUT THE ENTIRE TAF PERIOD. WEAK SURFACE TROUGH WILL
RESULT IN SUBTLE WIND SHIFT TO THE WEST AT KGLD IN THE EARLY
AFTERNOON...THEN AT KMCK LATE AFTERNOON.

024
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 2, 4:13 PM CDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
313 PM MDT SUN AUG 2 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
313 PM MDT SUN AUG 2 2009 /413 PM CDT SUN AUG 2 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE ALONG AND EAST OF A LINE FROM
OBERLIN TO TRIBUNE THROUGH LATE THIS EVENING. A FEW OF THESE STORMS
COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN
THREATS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOW PROBABILITIES FOR THUNDERSTORMS WILL RETURN ON TUESDAY AND
TUESDAY NIGHT AS A COLD FRONT MOVES INTO THE AREA. LATE DAY AND
OVERNIGHT THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING ALONG AND
EAST FROM TRIBUNE TO OBERLIN.

BULLER

In the hours before

Local storm report, Aug 2, 4:57 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
357 PM MDT SUN AUG 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             2 NNW GRINNELL          39.15N 100.65W
08/02/2009  E1.00 INCH       SHERIDAN           KS   TRAINED SPOTTER

&&

GJG
Local storm report, Aug 2, 5:06 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
406 PM MDT SUN AUG 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND GST     GRINNELL                39.12N 100.63W
08/02/2009  E55 MPH          GOVE               KS   TRAINED SPOTTER

            SPOTTER ESTIMATES 50-60 MPH GUSTS.

&&

GJG
Local storm report, Aug 2, 5:14 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
414 PM MDT SUN AUG 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             GRINNELL                39.12N 100.63W
08/02/2009  E1.00 INCH       GOVE               KS   TRAINED SPOTTER

            SPOTTER ALSO REPORTS HIGH WINDS WHICH KNOCKED DOWN AT
            LEAST ONE 4-5 INCH TREE LIMB AND MANY 1-2 INCH TREE
            LIMBS.

&&

GJG
Local storm report, Aug 2, 5:56 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
456 PM MDT SUN AUG 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             3 ESE GRINNELL          39.11N 100.57W
08/02/2009  E1.75 INCH       GOVE               KS   LAW ENFORCEMENT

            OFFICER REPORTS GOLF-BALL SIZED HAIL AT I-70 HIGHWAY
            MARKER 89.

&&

GJG
Local storm report, Aug 2, 6:24 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
524 PM MDT SUN AUG 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     4 S GRINNELL            39.06N 100.63W
08/02/2009                   GOVE               KS   PUBLIC

            REPORT OF STRONG WINDS WHICH KNOCKED DOWN ONE TREE LIMB
            AT LEAST 6 INCHES IN DIAMETER AND MANY 2 TO 4 INCH TREE
            LIMBS. ALSO RECEIVED NICKEL SIZED HAIL.

&&

GJG

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 4:35 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan40 min
Aug 2, 5:12 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan63 min
Aug 2, 6:25 PM CDTSevere Thunderstorm WarningGLDGove65 min

Nearby

Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.